Photo credit: Amazon
Simply Thick, a product given to infants who have difficulty swallowing, may increase their risk of developing a life-threatening illness, the FDA warned yesterday.
According to the agency, 22 infants developed necrotizing enterocolitis (NEC) after being fed baby formula or breast milk mixed with Simply Thick. Seven of them died.
NEC is a disease that causes severe inflammatory changes in the intestine. It most often strikes infants born prematurely, and all but one of the babies who fell ill after being fed Simply Thick were premature. But the FDA warned that any infant given Simply Thick was at risk. It extended previous warnings to include all babies because it believes parents, caregivers and doctors should consider this information before giving the thickener to babies of any age.
So what does this mean for parents who have given their child Simply Thick?
Dr. Ari Brown, a pediatrician in Austin, Texas, and co-author of Baby 411 said that if you're currently using the product to thicken your baby's breast milk or formula, discontinue use immediately and call your pediatrician. Be on the lookout for NEC symptoms, which include a bloated stomach, greenish vomit, bloody stools and lack of interest in feeding.
"If you've already stopped using the product for a while and your baby seems fine, there's no need to worry," Brown said.
Brown said that if reflux and spitting up continues to be an issue, parents do have other options. "They can try doing smaller, more frequent feedings; keeping infants upright for at least 20 minutes after eating; and placing them at a 30 percent incline for sleeping," she said. "In severe cases, your pediatrician may prescribe medication to help treat."
Formula-fed babies may find some relief with products that have rice starch added to their recipe. But adding rice cereal to breast milk won't work because it breaks down and thins out too quickly, Brown said.
Why Simply Thick is linked to NEC is unclear. For more information and updates to the FDA warning, visit the agency's MedWatch Safety Information and Adverse Event Reporting Program website.